Indiana, 2005

Damaging Winds in Indiana, March 30, 2005

March 30, 2005 · NWS IND · 3 events in 2 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 30, 3:00 PM EST, 8 hours 15 minutes earlier.

Area forecast discussion, Mar 30, 3:00 PM EST, 8 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 PM EST WED MAR 30 2005

.DISCUSSION...CDFNT ACROSS IA THROUGH MO SOUTHWARD INTO TX. WRMFNT
EXTENDS OVR PARTS OF NRN INDIANA. VIS SATE SHOWING PLENTY OF CU
DEVELOPMENT ACROSS WRN IL. RADAR ALSO SHOWING SUPERCELLS ACROSS WEST
CENTRAL IL.

MODELS APPEAR TO HAVE HAD A FEW INITIALIZATION ISSUES. GFS IS
TRENDING WEAKER AND FASTER WITH LOW (PER HPC DISCUSSION). GFS CONTS
THIS TREND...OVR LAST FEW MODEL RUNS...THUS WL LEAN TOWARD GFS FOR
THIS FORECAST.

MAIN FORECAST ISSUE WL BE POSSIBLE SVR WX THIS EVENING AND TONIGHT.

MODERATE RISK OF SVR WX ACROSS CTRL INDIANA THIS EVENING.

STRONG SFC LOW AND ASSOCIATED CDFNT POISED TO MV INTO IL BY 00Z THU.
BUFKIT SOUNDINGS SUGGEST PLENTY OF INSTABILITY THROUGH MIDNIGHT.
FORECAST LIS OF -4C ACROSS WRN FA WITH -2C EAST IN CONJUNCTION WITH
CAPE OF 1000-1500 J/KG WL AID IN RAPID TSRA DEVELOPMENT. THIS IS IF
DRY SLOT DOES NOT WORK ITS WAY INTO FA BEFORE TSRA DO. IF TSRA DO
GET GOING ACROSS FA...THEY WL HAVE PLENTY OF INSTABILITY TO WORK
WITH. LL JET ACROSS CTRL INDIANA ON THE ORDER OF 40-50KTS. H3 JET
PLACES NWRN CWA IN 100KT LEFT FRONT PORTION OF JET WITH CORE TO MV
OVR CTRL INDIANA OVRNGT. WITH H85 WINDS NEAR 50KTS AND TSRA IN THE
AREA...DAMAGING WINDS ARE POSSIBLE. IN ADDITION...MID LEVEL LAPSE
RATES ARE ON THE ORDER OF 7 C/KM. WITH FREEZING LEVELS FORECAST TO
BE AROUND 10000 FT...LARGE HAIL WL ALSO BE POSSIBLE. 0-1KM SRH WL
GENERALLY BE ABOVE 150 M2/S2. WITH AMOUNT OF SHEAR IN LOWER
ATMOSPHERE...WL HAVE TO KEEP AN EYE ON POSSIBLE TORNADIC
DEVELOPMENT. ONE MAIN CONCERN WL BE AMOUNT OF AVAILABLE LL MOISTURE.
AT 17Z...UPPER 50S DEWPOINTS WERE SURGING NORTHWARD INTO SRN IL. AT
PRESENT...LCL AND LFC HEIGHTS ARE REALLY HIGH. WL CONT WITH SVR
WORDING IN ZFP UNTIL FROPA. APPROX. FROPA TIMING IS AS FOLLOWS...

KLAF-KHUF-KLWV 05Z-07Z
KGUS-KIND-KBMG 07Z-09Z
KMIE-KGEZ-KBAK 09Z-11Z

ONCE FROPA OCCURS ONLY A FEW LINGERING SHRA WL BE POSSIBLE.

THU INTO THU NGT...UPPER SYSTEM CONTS TO LINGER ACROSS FA. H5 S/WVS
PIVOTING ACROSS AREA MUCH OF THU AND THU EVENING. TIME SECTIONS KEEP
LOW CLOUDS ACROSS CTRL INDIANA THROUGH EARLY EVENING. BY THU
EVENING...EXPECT TO SEE HIGH PRESSURE NUDGE INTO FA. LOW CLOUDS WL
DIMINISH BUT SKIES WL REMAIN PC. THIS IS DUE TO CIRRUS CLOUDS
ASSOCIATED WITH SRN SYSTEM MVG NE OUT OF GULF REGION.

MOS GUIDANCE APPEARS REASONABLE OVR NEXT 36 HRS CONSIDERING FROPA
AND EXPECTED CLD CVR. WL USE BLEND.

&&

.IND WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH EXTREME WESTERN
INDIANA UNTIL 900 PM EST.

&&

BIELINSKI
Hazardous weather outlook, Mar 30, 10:43 PM EST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1043 PM EST WED MAR 30 2005

INZ021-028>031-035>049-051>057-060>065-067>072-010337-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
1043 PM EST WED MAR 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS SHOULD END IN WESTERN INDIANA BY 4 AM EST
THURSDAY MORNING. THUNDERSTORMS WILL AFFECT CENTRAL AND EASTERN
INDIANA OVERNIGHT...BUT SHOULD STAY BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY INTO EARLY THURSDAY.

In the hours before

Special weather statement, Mar 30, 9:08 PM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
908 PM EST WED MAR 30 2005

INZ021-028-029-035-036-043>045-051>053-060-061-067-068-310235-
CARROLL-CLAY-DAVIESS-FOUNTAIN-GREENE-KNOX-MONTGOMERY-OWEN-PARKE-
PUTNAM-SULLIVAN-TIPPECANOE-VERMILLION-VIGO-WARREN-
908 PM EST WED MAR 30 2005

...TORNADO WATCH EXPIRED...
...SEVERE THUNDERSTORM WATCH FOR MOST OF WESTERN INDIANA UNTIL 4 AM
EST...

THE TORNADO WATCH THAT WAS IN EFFECT FOR PARTS OF INDIANA THIS
EVENING HAS BEEN ALLOWED TO EXPIRE.

HOWEVER...SEVERE THUNDERSTORMS WITH LARGE HAIL OR DAMAGING WINDS
WILL BE POSSIBLE IN THE WESTERN PARTS OF INDIANA THROUGH THE EARLY
MORNING.

KWIATKOWSKI

The radar

The Indianapolis radar (KIND), 69 km away, was scanning. The volume nearest the first event began at 04:13 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clinton

When
March 30, 11:15 PM EST
Where
Clinton County, 3 mi W of Frankfort
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.283, -86.567

A few trees were blown down west of Frankfort.

Thunderstorm Wind, Daviess

When
March 30, 11:30 PM EST
Where
Daviess County, 4 mi S of Washington
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.617, -87.167

A large tree and several limbs were taken down.

Thunderstorm Wind, Daviess

When
March 30, 11:35 PM EST
Where
Daviess County, 3 mi W of Washington
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
38.667, -87.217

Trees and power lines were blown down on Old Highway U.S. 50 West.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437042, 5437043, 5437044.